California, 2010Strong Wind in California, August 18, 2010
August 18, 2010 · NWS REV · 1 event in 1 county or zone
A weak upper low passed through northern California and northern Nevada from the 18th to the 19th bringing gusty winds to the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper low passed through northern California and northern Nevada from the 18th to the 19th bringing gusty winds to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 18, 1:32 AM PST, 9 hours 28 minutes earlier.
Area forecast discussion, Aug 18, 1:32 AM PST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
232 AM PDT WED AUG 18 2010
.SHORT TERM...
NO SIGNIFICANT CHANGES TO THE SHORT TERM GRIDS WITH THIS PACKAGE.
THE NEXT UPPER DISTURBANCE TO SLIDE THROUGH THE REGION CURRENTLY
RESIDES JUST OFF THE SOUTHERN OREGON COAST. THE DISTURBANCE WILL
SLIDE OVERHEAD TONIGHT...WITH WINDS AHEAD OF THE SYSTEM ONCE AGAIN
MAKING THE MAIN ITEMS OF CONCERN GUSTY WIND AND LOW HUMIDITIES.
SEE THE FIRE WEATHER SECTION BELOW FOR MORE ON THESE CONCERNS.
THE DISTURBANCE MOVING THROUGH TONIGHT WILL BRING SOME FORCING IN
THE FORM OF THE RIGHT ENTRANCE REGION OF A 250-300 MB JET STREAK.
HOWEVER...THE AIRMASS OVER THE REGION IS SO PATHETICALLY DRY (PWATS
OF AROUND .20" ACCORDING TO SSMI/AMSU IMAGERY) THAT THE FORCING
LOOKS UNLIKELY TO PRODUCE ANY CLOUDS OUTSIDE OF PERHAPS A FEW HIGH
LEVEL LENTICULARS IN THE LEE OF THE SIERRA.
AFTER THE UPPER DISTURBANCE PASSES BY TONIGHT AND EARLY THURSDAY...AN
UPPER RIDGE WILL MOVE OVERHEAD FOR THE REMAINDER OF THE SHORT TERM.
WITH VERY DRY AIR REMAINING OVER THE REGION...SOME NORMALLY COLDER
VALLEYS WILL DROP IN THE 30S TO NEAR 40 TONIGHT AND THURSDAY NIGHT WITH
A FEW VALLEYS IN THE SIERRA LIKELY TO DROP TO NEAR OR SLIGHTLY BELOW
FREEZING DURING THE EARLY MORNING HOURS. SNYDER
.LONG TERM...SATURDAY THROUGH TUESDAY...
MADE ONLY MINOR CHANGES TO GOING FORECAST AS MEDIUM RANGE MODELS
REMAIN IN GOOD AGREEMENT OVERALL. OPERATIONAL GFS...MOST GEFS
ENSEMBLE MEMBERS AND CANADIAN ALL BRING THE MAIN TROF AXIS THROUGH
LATE SATURDAY NIGHT/EARLY SUNDAY MORNING WITH A FLAT RIDGE
DEVELOPING BY MONDAY. THE ECMWF IS A BIT SLOWER WITH PUSHING THE
TROF AXIS THROUGH AND WELL TO THE EAST. GIVEN BETTER RUN-TO-RUN
CONSISTENCY OPTED TO TREND CLOSER TO THE GEFS ENSEMBLE MEAN SOLUTION.
SATURDAY LOOKS LIKE A BREEZY TO WINDY DAY WITH JET CORE APPROACHING
95 KTS JUST TO THE NORTH OF THE RGN AND SUBSTANTIAL THERMAL GRADIENT
OVER THE AREA AIDING THE DEVELOPMENT OF GUSTY LOW LVL WINDS.
HUMIDITIES WILL BE LOW AS WELL DURING THE DAY CREATING A POTENTIAL
CRITICAL FIRE WEATHER DAY. TWEAKED THE WINDS UP JUST A BIT LATE
SATURDAY AFTERNOON/EVENING. WITH PASSAGE OF TROF AXIS SUNDAY TEMPS
WILL BE LOWER BUT CURRENT FORECAST LOOKED GOOD SO MADE ONLY MINIMAL
CHANGES. EVEN WITH FLAT RIDGE FOR MONDAY TEMPS SHOULD REBOUND
NICELY.
MODELS ARE STARTING TO DEVELOP THE NEXT TROF WELL OFF SHORE BY
TUESDAY AND THIS LEADS TO SLIGHTLY MORE RIDGING OVER THE RGN SO
LIKELY TEMPS WILL NEED TO BE BUMPED UP LATE IN THE FORECAST IF THIS
TREND CONTINUES. DRY SOUTHWEST TO WEST FLOW THROUGH THE EXTENDED SO
NO MENTION OF PCPN. MLF
&&
.AVIATION...
VFR AGAIN TODAY WITH LITTLE IF ANY CLOUD COVER. GUSTY SW TO W WINDS
AGAIN TODAY FOR KTRK AND KRNO...BUT A LITTLE LESS THAN YESTERDAY.
KRNO WINDS SHOULD GUST TO AROUND 22-26 KTS AFTER 18/21 UTC WHILE
KTRK REACHES ONLY 20-23 KTS. S TO SW GUSTS AT KTVL OF AROUND 20 KTS
AFTER 18/20 UTC. MLF
&&
.FIRE WEATHER...
MID SLOPE RECOVERIES HAVE BEEN QUITE POOR IN SOME AREAS AND GUSTY
WINDS IN THE 20-25 MPH RANGE CONTINUE FOR A FEW SITES. MAIN LONG
WAVE TROF IS LIFTING ENE INTO ERN OREGON NOW BUT ANOTHER SHORT WAVE
IS NOTED IN SATELLITE IMAGERY DROPPING TO NEAR THE NW CA COAST. THIS
WILL REINFORCE GRADIENT A BIT TODAY...BUT WITH BEST JET SUPPORT
LIFTING AWAY FROM THE RGN...DO NOT THINK WINDS WILL BE QUITE AS
GUSTY AS YESTERDAY.
HUMIDITIES WILL BE QUITE LOW AGAIN TODAY WITH SINGLE DIGITS COMMON
ACROSS WRN NV AND INTO ERN PORTIONS OF LASSEN COUNTY AND LOWER
ELEVATIONS OF THE TAHOE BASIN AND MONO COUNTY. THERMAL GRADIENT WILL
REMAIN STRONG TODAY AS SIERRA VALLEYS COOL A BIT WHILE WRN NV BASINS
CLIMB TO NEAR YESTERDAY'S HIGH. THIS WILL BOOST WINDS ALONG THE
SIERRA FRONT FROM LATE AFTERNOON INTO THE EVENING FROM RENO SOUTH
INTO THE BRIDGEPORT AREA. EVEN THOUGH HUMIDITIES WILL BE VERY LOW
FOR THE REMAINDER OF WRN NV...453/459...AND THE TAHOE
AREA...272..THINK THE WINDS WILL BE ONLY MARGINAL THERE. A FEW SPOTS
IN THOSE ZONES COULD HIT CRITICAL CONDITIONS BRIEFLY...BUT MOST
WIDESPREAD CRITICAL CONDITIONS ARE LIKELY IN 450/273 THIS AFTERNOON
AND EVENING. SO WILL LET RED FLAG WARNINGS CONTINUE FOR THOSE ZONES
AND ONLY MENTION GUSTS 25-30 MPH FOR OTHER ZONES.
OVERNIGHT RECOVERIES ARE EXPECTED TO REMAIN POOR AGAIN TONIGHT FOR
THE MID SLOPES AND RIDGES...BUT MAY IMPROVE SLIGHTLY BY THURSDAY
NIGHT. STRONGER WINDS WITH ANOTHER TROF MOVING INTO THE WEST COAST
BY SATURDAY. AHEAD OF THIS TROF DRY AIR WILL OVERSPREAD THE AREA
AGAIN. CONDITIONS COULD BECOME CRITICAL SATURDAY INTO SATURDAY
EVENING. WE WILL BE ABLE TO REFINE THIS A BIT MORE AS THE WEEKEND
APPROACHES. MLF
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING NVZ450.
CA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING CAZ273.
LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING CAZ073.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Aug 18, 4:57 AM PST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
557 AM PDT WED AUG 18 2010
CAZ070>073-NVZ001>005-190100-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
557 AM PDT WED AUG 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS AND LOW HUMIDITY ARE EXPECTED THIS AFTERNOON AND
EVENING AS A LOW PRESSURE SYSTEM MOVES ACROSS THE NORTHERN SIERRA
AND NORTHERN NEVADA. AS A RESULT...A RED FLAG WARNING REMAINS IN
EFFECT FOR PORTIONS OF EASTERN CALIFORNIA AND WESTERN NEVADA. PLEASE
REFER TO WWUS85 KREV RNORFWREV FOR FURTHER DETAILS ON THE CRITICAL
FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE LOW PRESSURE SYSTEM IS EXPECTED TO MOVE TO THE EAST ON
THURSDAY...RESULTING IN LOWER WIND SPEEDS AND GRADUALLY INCREASING
HUMIDITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
O'HARA
HTTP://WEATHER.GOV/RENO
Strong Wind, Greater Lake Tahoe Area
- When
- August 18, 11:00 AM PST to 8:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Measured
- 22 kt (25 mph) measured sustained
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
South-southwest to southwest winds on Lake Tahoe were sustained between 20 to 25 mph from late morning to early evening on the 18th. The winds (and waves it generated) were sufficient to sink 3 boats.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 18, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242929.